%1$s
Mefenamic - Uses - Dosages - Side Effects - Precautions

Mefenamic: Frequently Asked Questions Answered

What is Mefenamic?

Mefenamic is a nonsteroidal anti-inflammatory drug that helps relieve inflammation and pain. On consumption, it prohibits the production of a substance in the body that causes fever, pain, and inflammation. It is available as oral tablets and helps treat mild to moderate pain in children and adults.

Mefenamic is most commonly used during dysmenorrhea to ease menstrual/period cramps before or during a menstrual cycle.

What are the Uses of Mefenamic?

Mefenamic is a drug that treats mild to moderate pain in several conditions, including menstrual cramps. The dosage of Mefenamic usually lasts for a short term as seven days or less. It is not known how this medicine works, but it lowers inflammation by reducing prostaglandin levels in the body.

It is a prescription drug, and only a doctor will tell you about the correct dosage based on your pain and health condition.

Book Doctor Appointment
Book Online Doctor Appointment
Search Specialty Doctor
Health Packages

What are the Side Effects of Mefenamic?

Mefenamic may not suit everybody. Some of its usual side effects include –

  • Diarrhoea
  • Gas or bloating
  • Constipation
  • Dizziness
  • Headache
  • Nervousness
  • Ringing in the ears

Some severe side effects of Mefenamic can include –

  • Blurred vision
  • Weight gain
  • Difficulty breathing
  • Swollen feet, lower legs and ankles
  • Fever
  • Itching
  • Rash
  • Blisters
  • Hives
  • Difficulty swallowing or breathing
  • Pale skin
  • Excessive tiredness
  • Fast heartbeat
  • Back pain
  • Loss of appetite
  • Unusual bleeding or bruising
  • Nausea
  • Yellow skin or eyes 
  • Painful urination

If you are experiencing pain or period cramps, you can book an appointment with our doctors at Yashoda Hospitals.

 

Frequently Asked Questions about Mefenamic

1. Can Mefenamic Acid stop periods?

Mefenamic is a drug that lowers prostaglandin levels in the body. These hormones may cause heavy bleeding and pain during menstrual periods. With its pain-relieving properties, Mefenamic can ease the pain and reduce bleeding but can’t shorten or stop the menstrual cycle.

2. Can you take Paracetamol with Mefenamic Acid?

Yes, you can take paracetamol with Mefenamic Acid. While taking Mefenamic, take codeine or co-codamol. Don’t consume Mefenamic Acid in conjunction with orally administered pain-relieving aspirin or other NSAIDs like celecoxib, ibuprofen or diclofenac. Such drugs increase the risk of intestinal and stomach side effects.

3. Is it safe to take Mefenamic Acid during pregnancy?

Doctors don’t recommend Mefenamic during pregnancy as well as breastfeeding mothers. No research or studies show its results in the past. If you wish to take Mefenamic during pregnancy, consult a doctor before consuming anything. Avoid its consumption during the third trimester of pregnancy as it may harm the baby.

4. Is Mefenamic Acid addictive?

No, Mefenamic Acid is not an addictive drug. It mainly relieves pain and inflammation associated with several conditions. It doesn’t treat or cures the issues that cause pain, fever or inflammation. Take Mefenamic according to the prescribed dosages and follow all the precautions as asked by your doctor.

5. How does Mefenamic Acid work?

Mefenamic is a class of NSAID drugs that helps in relieving pain and inflammation. After consumption, it lowers the production or levels of a substance/hormone that causes pain. It works as a pain and inflammation reliever in children and adults of at least 14 years old.

6. How long does Mefenamic Acid take to work?

The oral capsules of Mefenamic Acid are preferred in short-term therapy. The dosage of Mefenamic lasts for less than a week if used for mild to moderate pain. Where the treatment to reduce menstrual cramps may last no longer for two or three days. Consult a doctor to know the correct dosage based on your requirement.

7. Is Mefenamic Acid good for a toothache?

Yes, Mefenamic can be used to ease toothache. With pain-relieving properties, Mefenamic may help in reducing toothache or other dental pain. You can consume it if your dentist has prescribed it after surgery or a routine check-up. In other cases, consult a dentist or a doctor before consuming it on your own.

8. Which is better, Mefenamic Acid or Paracetamol?

Both Mefenamic Acid and paracetamol are used to reduce pain associated with several health issues. Various research and studies have shown that Mefenamic is more effective in relieving pain than paracetamol. However, it is equally tolerable to paracetamol and is its best alternative.

9. Is Mefenamic Acid better than Ibuprofen?

Both Mefenamic and Ibuprofen are NSAID classes of drugs that help relieve pain, fever, and inflammation. In some studies, when the consumption and comparison of both the drugs were made, it was found out that both had the same effect on the pain and had similar side effects.

9. Is Mefenamic a strong painkiller?

Mefenamic is an Analgesics class of medicine that reduces pain. It comes under the category of painkillers and is used in various health conditions. It is not a strong painkiller if used in normal doses as prescribed by the doctor. It is a prescription medicine that requires a doctor’s consultation.

Get Free Second Opinion

Disclaimer: The information provided herein is accurate, updated and complete as per the best practices of the Company. Please note that this information should not be treated as a replacement for physical medical consultation or advice. We do not guarantee the accuracy and the completeness of the information so provided. The absence of any information and/or warning to any drug shall not be considered and assumed as an implied assurance of the Company. We do not take any responsibility for the consequences arising out of the aforementioned information and strongly recommend you for a physical consultation in case of any queries or doubts.

X

Get a free second opinion

  • Yes Same as WhatsApp number
  • By clicking on Send, you accept to receive communication from Yashoda Hospitals on email, SMS, call and Whatsapp.
×